Alabama, 2023Excessive Heat and Heat in Alabama, August 6, 2023
August 6, 2023 · NWS HUN · 17 events in 8 counties and zones
Heat index values climbed to over 105 degrees as early as 10 AM and continued to rise into the 110 to 120 degree range in some locations through the afternoon hours in northwestern and north central Alabama.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heat index values climbed to over 105 degrees as early as 10 AM and continued to rise into the 110 to 120 degree range in some locations through the afternoon hours in northwestern and north central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 6, 8:30 AM CST, 30 minutes earlier.
Area forecast discussion, Aug 6, 8:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
930 AM CDT Sun Aug 6 2023
...New NEAR TERM...
.NEAR TERM...
(Rest of Today)
Issued at 930 AM CDT Sun Aug 6 2023
Early morning storms over northeast AL and southern middle TN
have since moved east into northern GA and eastern TN, and we are
mostly clear except for a few light showers east of I-65. Some
scattered cu can be seen over the area, but strong sfc heating is
expected to continue this morning and will bring afternoon heat
indices to the 100-107 degree range. A Heat Advisory is in effect
for north central and northwest AL from 11am-7pm today. Please
practice heat safety if spending time outdoors this afternoon!
Another concern for today continues to be the threat for strong to
severe storms this afternoon and evening. An upper ridge sits over
the Desert Southwest while an upper low shifts east from the
northern Plains and into the Midwest. A decaying thunderstorm
complex was moving east across OK/AR this morning, and additional
storms have begun to fire along the associated cold pool boundary.
Expect new thunderstorm generation to continue into the afternoon
hours as a plume of moderate to strong instability stretches
across the Mid-South into the Southeast. Expect SBCAPE values to
climb into the 2000-4000 J/kg range this afternoon coupled with
25-35kts of mid-level flow will be enough to support thunderstorms
capable of producing damaging winds and potentially hail (lower
confidence). PWATs will also climb to the 2-2.25" range during the
afternoon which will support heavy downpours and a risk for
flooding. These thunderstorms should move at a rate that keeps
widespread flash flood concerns low, but any training thunderstorm
activity will enhance the flooding threat. Expect this activity to
linger into the evening and early overnight hours before
dissipating.
With the multi-threats of heat, severe, and flooding please
remain weather aware today!
&&
.SHORT TERM...
(Tonight through Wednesday)
Issued at 418 AM CDT Sun Aug 6 2023
Shower activity should wind down somewhat this evening with a loss
of daytime heating. But like tonight, additional late evening and
overnight convection is a good bet, as more upper level support
and a surface front nears the region. The models were picking up
on this possibility. Another muggy night is expected with lows
from the upper 60s NE Alabama to low/mid 70s west of I-65. An
approaching cold front will bring more showers and thunderstorms
on Monday. Between or before showers, highs should warm into the
lower 90s, with heat index values from the upper 90s to 106 in a
few spots. Because of better rain chances a shorter duration of
this heat, held off on another Head Advisory this issuance. With
the front nearing and high instability, another Slight Risk of
severe weather is in the forecast. Main risk from severe storms
will be damaging outflow wind gusts, along with heavy rainfall and
frequent lightning. Could not completely rule out a tornado given
somewhat higher shear, especially our more eastern areas. Shower
activity should end in the overnight. Lows will be a tad cooler,
in the mid/upper 60s.
Slightly cooler conditions are forecast for Tuesday and Wednesday,
with highs in the mid/upper 80s. The above noted front although
south of the area will be close by. More passing upper level
support and residual lower level moisture will keep a chance of
showers/thunderstorms in the forecast, mainly in the afternoon and
evening hours.
&&
.LONG TERM...
(Wednesday night through Saturday)
Issued at 418 AM CDT Sun Aug 6 2023
Weak troughing in the westerlies should continue in the latter
half of the week, keeping the upper ridge placed further to our
south. A frontal boundary lurking to our south and a continued
moisture flow across the area and passing upper level support will
keep chances of showers and thunderstorms in the extended. The
best rain chances appear will be on Thursday as a weak low passes.
Somewhat lower rain chances are expected as we close out the week.
Highs in the upper 80s are forecast for Thursday, with readings
near 90 during Friday and Saturday. Lows should warm back into the
lower 70s late this week.
&&
.AVIATION...
(12Z TAFS)
Issued at 653 AM CDT Sun Aug 6 2023
VFR conditions are forecast into the early afternoon. Light winds
this morning should become S then SW 5-15kt. Strong daytime
heating and subsequent destabilization this afternoon should
result in shower and thunderstorm formation. Erratic gusty winds
and temporary VSBY/CIG reductions to MVFR or lower are possible in
the stronger storms, along with frequent lightning. Showers should
wind down this evening. There is a slight chance for more
convection, but confidence remains too low to include in the TAF.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>007-016.
TN...None.
&&
NEAR TERM...25
SHORT TERM....RSB
LONG TERM....RSB
AVIATION...RSB
In the hours before
Special weather statement, Aug 6, 3:46 AM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
446 AM CDT Sun Aug 6 2023
ALZ009-061015-
Jackson AL-
446 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of northeastern Jackson
County through 515 AM CDT...
At 446 AM CDT, Doppler radar was tracking a strong thunderstorm over
Stevenson, or 9 miles southwest of Bridgeport, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bridgeport, Stevenson, Bass, Russell Cave National Monument, Long
Island, Fabius, Higdon and Fackler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3483 8563 3481 8564 3479 8564 3477 8565
3474 8589 3491 8596 3499 8579 3499 8566
3485 8560
TIME...MOT...LOC 0946Z 250DEG 22KT 3486 8585
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSBSpecial weather statement, Aug 6, 4:08 AM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Huntsville AL
508 AM CDT Sun Aug 6 2023
TNZ076-096-061100-
Moore TN-Lincoln TN-
508 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of west central Moore
and Lincoln Counties through 600 AM CDT...
At 508 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Pulaski, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Petersburg, Mulberry, Chestnut Ridge, Howell,
Belleville, Dellrose, Mimosa, Booneville and Skinem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3532 8645 3510 8637 3507 8683 3526 8683
3525 8675 3531 8668 3533 8660 3535 8660
3536 8655 3535 8654 3536 8649
TIME...MOT...LOC 1008Z 255DEG 21KT 3517 8685
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSBSpecial weather statement, Aug 6, 6:25 AM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
725 AM CDT Sun Aug 6 2023
ALZ009-010-061300-
DeKalb AL-Jackson AL-
725 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of east central Jackson
and northeastern DeKalb Counties through 800 AM CDT...
At 725 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ider, or 10 miles south of Bridgeport, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henagar, Ider, Fabius and Higdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3465 8573 3482 8584 3496 8560 3495 8560
3472 8556
TIME...MOT...LOC 1225Z 244DEG 23KT 3479 8569
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25Heat, Franklin
- When
- August 6, 9:00 AM CST to 12:50 PM CST
- Where
- Franklin forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 91 to 95 degree range during the late morning hours into the mid afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 78 to 83 degree range) to produce heat index values above 105 degrees as early as 10:00 AM that continued into the mid afternoon hours.
Heat, Morgan
- When
- August 6, 9:15 AM CST to 1:30 PM CST
- Where
- Morgan forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 91 to 97 degree range during the late morning hours into the mid afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 75 to 82 degree range) to produce heat index values above 105 degrees as early as 10:15 AM that continued into the mid afternoon hours.
Heat, Cullman
- When
- August 6, 9:30 AM CST to 2:00 PM CST
- Where
- Cullman forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 91 to 97 degree range during the late morning hours into the mid afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 75 to 82 degree range) to produce heat index values above 105 degrees as early as 10:30 AM that continued into the mid afternoon hours.
Heat, Colbert
- When
- August 6, 10:00 AM CST to 1:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 90 to 95 degree range during the late morning hours into the early afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 75 to 82 degree range) to produce heat index values above 105 degrees as early as 11 AM that continued into the early afternoon hours.
Heat, Lauderdale
- When
- August 6, 10:00 AM CST to 1:00 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 90 to 95 degree range during the late morning hours into the early afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 75 to 82 degree range) to produce heat index values above 105 degrees just before noon which continued into the early afternoon hours.
Excessive Heat, Franklin
- When
- August 6, 10:00 AM CST to 1:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 91 to 97 degree range during the late morning hours into the early afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 76 to 82 degree range) to produce heat index values that peaked between 113 and 120 degrees across much of the county during the early afternoon hours.
Excessive Heat, Cullman
- When
- August 6, 10:15 AM CST to 1:35 PM CST
- Where
- Cullman forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 91 to 97 degree range during the late morning hours into the early afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 76 to 83 degree range) to produce heat index values that peaked between 115 and 118 degrees across much of the county during the early afternoon hours.
Excessive Heat, Morgan
- When
- August 6, 10:20 AM CST to 1:40 PM CST
- Where
- Morgan forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 91 to 97 degree range during the late morning hours into the early afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 76 to 82 degree range) to produce heat index values that peaked between 113 and 118 degrees across much of the county during the early afternoon hours.
Heat, Madison
- When
- August 6, 10:30 AM CST to 1:40 PM CST
- Where
- Madison forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Through mesonet and official NW observations, it was determined that a most of the county saw temperatures climb into the 90 to 95 degree range during the late morning and afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 75 to 82 degree range) to produce heat index values over 105 degrees just before noon into the early afternoon hours.
Heat, Limestone
- When
- August 6, 10:30 AM CST to 12:45 PM CST
- Where
- Limestone forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 90 to 95 degree range during the late morning hours into the early afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 75 to 80 degree range) to produce heat index values above 105 degrees around noon which continued into the early afternoon hours peaking around 108 degrees.
Excessive Heat, Colbert
- When
- August 6, 10:30 AM CST to 1:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 90 to 94 degree range during the late morning hours into the early afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 75 to 82 degree range) to produce heat index values that peaked between 110 and 115 degrees across much of the county during the early afternoon hours.
Heat, Marshall
- When
- August 6, 10:30 AM CST to 2:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 91 to 94 degree range during the late morning hours into the mid afternoon hours across much of the county. This combined with very moist boundary layer conditions (surface dewpoints in the 77 to 82 degree range) to produce heat index values above 105 degrees as early as 11:30 AM that continued into the mid afternoon hours.
Excessive Heat, Madison
- When
- August 6, 10:45 AM CST to 12:30 PM CST
- Where
- Madison forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 90 to 95 degree range during the late morning hours into the early afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 75 to 82 degree range) to produce heat index values that peaked between 110 and 117 degrees across much of the county during the early afternoon hours.
Excessive Heat, Lauderdale
- When
- August 6, 11:00 AM CST to 12:30 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 90 to 95 degree range during the late morning hours into the early afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 75 to 82 degree range) to produce heat index values that peaked between 110 and 116 degrees across much of the county during the early afternoon hours.
Excessive Heat, Limestone
- When
- August 6, 11:00 AM CST to 1:40 PM CST
- Where
- Limestone forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 90 to 94 degree range during the late morning hours into the early afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 75 to 82 degree range) to produce heat index values that peaked between 110 and 114 degrees across much of the county during the early afternoon hours.
Excessive Heat, Marshall
- When
- August 6, 11:00 AM CST to 1:50 PM CST
- Where
- Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 90 to 94 degree range during the late morning hours into the early afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 75 to 82 degree range) to produce heat index values that peaked between 110 and 115 degrees across much of the county during the early afternoon hours.
Excessive Heat, Limestone
- When
- August 6, 11:00 AM CST to 1:15 PM CST
- Where
- Limestone forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
Through mesonet and official NWS observations, it was determined that, temperatures climbed into the 89 to 93 degree range during the late morning hours into the early afternoon hours. This combined with very moist boundary layer conditions (surface dewpoints in the 76 to 82 degree range) to produce heat index values that peaked between 110 and 113 degrees across much of the county during the early afternoon hours.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 6, 20232 deaths · 2 injured · $119,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Alabama, August 6, 2023$246,000 · 56 kt wind · 78 events
- Tornadoes and Flash Flooding in Illinois, August 6 to 7, 2023EF2 · 29 events
- Excessive Heat in Florida, August 6 to 9, 202383 events
- Damaging Winds in Georgia, August 6, 2023$50,000 · 60 kt wind · 49 events
- Damaging Winds in South Carolina, August 6 to 7, 2023$18,000 · 60 kt wind · 63 events
- Flash Flood and Hail in Indiana, August 6 to 7, 2023$145,000 · 1 in hail · 7 events
- Heat in Texas, August 6 to 10, 202352 events
- Tornadoes and Damaging Winds in Indiana, August 6 to 7, 2023EF1 · 24 events
- Excessive Heat and Heat in Texas, August 6 to 10, 202344 events
- Damaging Winds in Illinois, August 6 to 7, 2023$48,000 · 56 kt wind · 4 events
- Excessive Heat in Louisiana, August 6, 202336 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123545, 1123543, 1123526, 1121648, 1121652, 1123546, 1123527, 1123544, 1121637, 1121655, 1122753, 1124766, 1121640, 1121653, 1121670, 1124769, 1124778.